Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 19, 2020, 5:37 AM EDT for Cheboygan County, Presque Isle County, Michigan. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 5:37 AM EDT (09:37 UTC)
- Expired
- Jul 19, 2020, 6:45 AM EDT
- In force
- 68 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheboygan County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 91 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:15 AM EDT | TSTM WND GST 45 | 1 Ssw Rogers City, MI | AWOS STATION KPZQ ROGERS CITY - PRESQUE ISLE COUNTY ARPT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 9.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1438 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.5
The text
As transmitted.
532
WUUS53 KAPX 190937
SVRAPX
MIC031-141-191045-
/O.NEW.KAPX.SV.W.0039.200719T0937Z-200719T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
537 AM EDT Sun Jul 19 2020
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Eastern Cheboygan County in northern Michigan...
Presque Isle County in northern Michigan...
* Until 645 AM EDT.
* At 537 AM EDT, severe thunderstorms were located along a line
extending from 12 miles northeast of Nine Mile Point to near
Koehler Township, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rogers City, Onaway, Presque Isle Light, Presque Isle, Ocqueoc,
Metz, Posen, Millersburg, Tomahawk Creek Flooding, Hawks, Thompsons
Harbor State Park, Bisma Township, Cheboygan State Park, Alverno,
Forty Mile Point, Onaway State Park, Nine Mile Point, Allis
Township, Black Lake and Hagensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4521 8329 4520 8442 4572 8443 4575 8437
4574 8433 4570 8437 4570 8431 4566 8418
4558 8408 4553 8407 4553 8393 4545 8378
4545 8369 4539 8358 4539 8346 4527 8333
4523 8335
TIME...MOT...LOC 0937Z 275DEG 52KT 4578 8407 4545 8451
HAIL...1.00IN
WIND...60MPH
$$
Farina3 follow-up statements
677
WWUS53 KAPX 191001
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
601 AM EDT Sun Jul 19 2020
MIC031-141-191045-
/O.CON.KAPX.SV.W.0039.000000T0000Z-200719T1045Z/
Cheboygan MI-Presque Isle MI-
601 AM EDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM EDT
FOR EASTERN CHEBOYGAN AND PRESQUE ISLE COUNTIES...
At 601 AM EDT, severe thunderstorms were located along a line
extending from near Forty Mile Point to near Afton, moving southeast
at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rogers City, Onaway, Presque Isle Light, Presque Isle, Ocqueoc, Metz,
Posen, Millersburg, Tomahawk Creek Flooding, Hawks, Thompsons Harbor
State Park, Bisma Township, Cheboygan State Park, Alverno, Forty Mile
Point, Onaway State Park, Nine Mile Point, Allis Township, Black Lake
and Hagensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4521 8329 4520 8442 4572 8443 4575 8437
4574 8433 4570 8437 4570 8431 4566 8418
4558 8408 4553 8407 4553 8393 4545 8378
4545 8369 4539 8358 4539 8346 4527 8333
4523 8335
TIME...MOT...LOC 1001Z 328DEG 37KT 4548 8401 4525 8441
HAIL...1.00IN
WIND...60MPH
$$
Farina488
WWUS53 KAPX 191027
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
627 AM EDT Sun Jul 19 2020
MIC031-141-191045-
/O.CON.KAPX.SV.W.0039.000000T0000Z-200719T1045Z/
Cheboygan MI-Presque Isle MI-
627 AM EDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM EDT
FOR EASTERN CHEBOYGAN AND PRESQUE ISLE COUNTIES...
At 627 AM EDT, severe thunderstorms were located along a line
extending from 7 miles north of Thompsons Harbor State Park to near
Bisma Township, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rogers City, Onaway, Presque Isle Light, Presque Isle, Ocqueoc, Metz,
Posen, Millersburg, Tomahawk Creek Flooding, Hawks, Thompsons Harbor
State Park, Bisma Township, Cheboygan State Park, Alverno, Forty Mile
Point, Onaway State Park, Nine Mile Point, Allis Township, Black Lake
and Hagensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4521 8329 4520 8442 4572 8443 4575 8437
4574 8433 4570 8437 4570 8431 4566 8418
4558 8408 4553 8407 4553 8393 4545 8378
4545 8369 4539 8358 4539 8346 4527 8333
4523 8335
TIME...MOT...LOC 1027Z 275DEG 52KT 4545 8351 4522 8391
HAIL...1.00IN
WIND...60MPH
$$
Farina486
WWUS53 KAPX 191041
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
641 AM EDT Sun Jul 19 2020
MIC031-141-191050-
/O.EXP.KAPX.SV.W.0039.000000T0000Z-200719T1045Z/
Cheboygan MI-Presque Isle MI-
641 AM EDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEBOYGAN AND PRESQUE
ISLE COUNTIES WILL EXPIRE AT 645 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible through 730 am.
LAT...LON 4521 8329 4520 8442 4572 8443 4575 8437
4574 8433 4570 8437 4570 8431 4566 8418
4558 8408 4553 8407 4553 8393 4545 8378
4545 8369 4539 8358 4539 8346 4527 8333
4523 8335
TIME...MOT...LOC 1040Z 275DEG 52KT 4544 8328 4521 8368
$$
adamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:34 AM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 19, 3:34 AM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
334 AM EDT Sun Jul 19 2020
.NEAR TERM...(Today through Tonight)
Issued at 325 AM EDT Sun Jul 19 2020
High impact weather potential: Early morning convection, cloud
trends, thunderstorm re-development potential
Primary forecast concerns/challenges: Similar to yesterday,
convective evolution will be the main challenge today. And
depending on how this morning's activity evolves will play a large
role in what happens with convective re-development this
afternoon.
Cellular convective development continues over northern Wisconsin
and the central U.P. this morning in advance of a cold front.
This activity will continue to push east into northern Michigan
this morning, being fed by a 45kt 850mb jet and plenty of
instability (3000 j/kg of MLCape). It still appears that wind will
be the primary severe weather threat given the increasing mid
level flow. An isolated tornado is also possible with the energy
helicity index (EHI) upwards of 2 as more favorable shear
parameters push into the area in advance of the approaching upper
trough. Focus will shift to the eastern parts of the area (east of
I-75) by later this morning/early afternoon as the atmosphere
destabilizes with daytime heating before fropa. A relatively
small window for storms to re-develop, as drier air will sweep
into the area by mid to late afternoon and push any remaining
thunder activity to the south and east.
With a front bisecting the area today, temperatures will range from
the lower 80s over western-northern areas to near 90 over
southeastern areas. There will be some immediate humidity relief
with fropa, with continued drying in the hours after fropa.
Sunday night will feature much more comfortable temperatures, with
lows in the 50s to around 60 but dewpoints falling through the
50s.
Winds will be gusty again today, with forecast soundings showing
nearly 30kts at the top of the mixed layer. Although marginal, I
will put up beach hazard statements along northern Lake Michigan
with increasing onshore flow as winds veer more westerly throughout
the day.
&&
.SHORT TERM...(Monday through Tuesday)
Issued at 325 AM EDT Sun Jul 19 2020
...Return to more normal weather...
High Impact Weather Potential: Minimal
Forecast/Details: Early next week the flow becomes more zonal and a
generally more quiet pattern. High pressure will exit the region
allowing a cold front to cross the region Wednesday. Ahead of the
cold front showers and possibly a few thunderstorms move in Tuesday
and exit with the front Wednesday. Cooler temperatures continue
through mid week with high temperatures very near July normals
around 80.
&&
.LONG TERM...(Tuesday night through Saturday)
Issued at 325 AM EDT Sun Jul 19 2020
A storm system will cross the region Friday or Saturday with
another chance of precipitation. In the wake this storm, it looks
like ridging/warming may move back into the region late next
weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1153 PM EDT Sat Jul 18 2020
Pretty quiet late this evening, but additional SHRA/TSRA activity
is taking shape in nw WI and western upper MI. This will develop
eastward, and additional cells will eventually get going ahead of
the main activity. All TAF sites have a few hours of TSRA tempoed
in overnight. Strong/svr storms with gusty winds are possible. MVFR
cigs will occur at times, and would not preclude worse conditions
during SHRA/TSRA. Conditions will gradually improve on Sunday,
with VFR conditions from mid- afternoon on.
S to sw breezes tonight and early Sunday. Winds will veer westerly
and become gusty in the afternoon.
&&
.MARINE...
Issued at 325 AM EDT Sun Jul 19 2020
Small craft headlines today on some of the nearshore waters
(particularly Lake Michigan and Whitefish Bay). A round of showers
and thunderstorms early today on Lake Michigan, with storms
possible on Lake Huron into the afternoon hours. Quieter weather
to start the week with weaker winds and dry conditions.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT from 8 AM EDT this morning through this
evening for MIZ016-020-025-031-099.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ341-342-
344>346.
LS...SMALL CRAFT ADVISORY from 11 AM this morning to midnight EDT
tonight for LSZ321.
&&
NEAR TERM...JK
SHORT TERM...KF
LONG TERM...KF
AVIATION...JZ
MARINE...JKHazardous weather outlook, Jul 19, 3:49 AM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 349 AM EDT Sun Jul 19 2020 MIZ016>018-020>036-041-042-086>088-095>099-200800- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 349 AM EDT Sun Jul 19 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Another round of thunderstorms will impact the outlook area this morning. Severe storms are possible with damaging winds the main threat. Large hail and an isolated tornado are also possible. In addition, storms may produce locally heavy rain leading to ponding of water in low lying or flood prone areas. Dangerous swim conditions are expected on the Lake Michigan beaches of northern Michigan. See the current beach hazards statement for additional details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible at times for the middle and end of this week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-200800- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 349 AM EDT Sun Jul 19 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Another round of thunderstorms will impact the outlook area this morning. Severe storms are possible with damaging winds the main threat. Large hail and an isolated waterspout are also possible. Large fluctuations in water levels may occur as these storms move through. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible at times for the middle and end of the week. .SPOTTER INFORMATION STATEMENT... Spotters please relay any waterspout sightings to the National Weather Service. && For more information visit http://weather.gov/gaylord. JK
In the hours before
Special weather statement, Jul 19, 3:45 AM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Gaylord MI
345 AM EDT Sun Jul 19 2020
MIZ086>088-095>097-190945-
Western Chippewa-Southeast Chippewa-Mackinac Island/Bois Blanc
Island-Eastern Mackinac-Western Mackinac-Central Chippewa-
345 AM EDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHIPPEWA AND MACKINAC
COUNTIES...
At 344 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Whitefish Point to
near Hulbert to 8 miles north of Manistique. Movement was east at 45
mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Paradise, St. Ignace, Mackinac Island, False Detour Channel,
Potagannissing Bay, Saint Marys River, Drummond Island, Kinross,
Pickford, Bay Mills, Rudyard, Dafter, Curtis, Moran, Brevort, Trout
Lake, Cedarville, Hulbert, Hessel and Strongs.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4651 8489 4645 8447 4653 8413 4624 8411
4606 8396 4612 8364 4600 8344 4588 8355
4592 8467 4575 8431 4574 8433 4583 8490
4598 8505 4605 8533 4594 8563 4597 8587
4620 8586 4625 8524 4640 8524 4678 8493
TIME...MOT...LOC 0744Z 263DEG 53KT 4685 8482 4635 8520 4608 8627
FarinaSpecial weather statement, Jul 19, 4:52 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service Gaylord MI
452 AM EDT Sun Jul 19 2020
MIZ016-017-020>022-025>027-031-098-099-190945-
Leelanau-Otsego-Manistee-Grand Traverse-Cheboygan-Beaver Island and
surrounding islands-Kalkaska-Antrim-Benzie-Emmet-Charlevoix-
452 AM EDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEELANAU...EASTERN
BENZIE...SOUTHERN CHEBOYGAN...GRAND TRAVERSE...NORTHEASTERN
MANISTEE...NORTHWESTERN OTSEGO...ANTRIM...EMMET...NORTHWESTERN
KALKASKA AND CHARLEVOIX COUNTIES...
At 451 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Good Hart to 18
miles north of Sleeping Bear Point. Movement was southeast at 45 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Traverse City, Petoskey, Boyne City, Charlevoix, East Jordan, Leland,
Elk Rapids, Mancelona, Harbor Springs, Bellaire, Pellston,
Thompsonville, Empire, Ellsworth, Grand Traverse Light, Sleeping Bear
Point, Indian River, Antrim, Conway and Bingham.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4519 8606 4498 8584 4521 8565 4541 8592
4551 8574 4518 8548 4501 8555 4530 8541
4540 8505 4558 8517 4555 8566 4556 8565
4567 8545 4560 8545 4568 8505 4532 8425
4439 8589 4483 8613 4502 8595 4499 8620
TIME...MOT...LOC 0851Z 319DEG 39KT 4566 8525 4516 8615
FarinaThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:41 AM EDT | Small Craft Advisory | APX | 40 hr | |
| Jul 19, 3:43 AM EDT | Beach Hazards Statement | APX | Benzie, Charlevoix, Emmet, Leelanau, Manistee | 16 hr |
| Jul 19, 3:45 AM EDT | Special Weather Statement | APX | Chippewa, Mackinac | 2 hr |
| Jul 19, 3:57 AM EDT | Special Marine Warning | APX | 48 min | |
| Jul 19, 3:59 AM EDT | Severe Thunderstorm Warning | APX | Chippewa | 61 min |
| Jul 19, 4:04 AM EDT | Special Marine Warning | APX | 116 min | |
| Jul 19, 4:33 AM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 27 min |
| Jul 19, 4:52 AM EDT | Special Marine Warning | APX | 38 min | |
| Jul 19, 4:52 AM EDT | Special Weather Statement | APX | Antrim, Emmet, Grand Traverse, Leelanau | 53 min |
| Jul 19, 5:03 AM EDT | Special Marine Warning | APX | 57 min | |
| Jul 19, 5:26 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Cheboygan, Emmet, Otsego | 64 min |
| Jul 19, 5:44 AM EDT | Special Marine Warning | APX | 61 min | |
| Jul 19, 5:56 AM EDT | Special Marine Warning | APX | 34 min | |
| Jul 19, 6:01 AM EDT | Special Weather Statement | APX | Montmorency, Otsego | 44 min |
| Jul 19, 6:07 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska, Leelanau, Missaukee, Wexford | 53 min |
| Jul 19, 6:14 AM EDT | Severe Thunderstorm Warning | APX | Alpena, Crawford, Montmorency, Oscoda, Otsego | 61 min |
| Jul 19, 6:31 AM EDT | Special Marine Warning | APX | 59 min | |
| Jul 19, 6:35 AM EDT | Flash Flood Warning | APX | Antrim, Grand Traverse, Leelanau | 3 hr |
| Jul 19, 6:52 AM EDT | Special Weather Statement | APX | Alcona, Alpena, Iosco, Ogemaw, Oscoda, Presque Isle and 1 more | 53 min |
| Jul 19, 6:59 AM EDT | Tornado Warning | APX | Alcona, Crawford, Iosco, Ogemaw, Oscoda | 43 min |
| Jul 19, 7:18 AM EDT | Special Marine Warning | APX | 87 min | |
| Jul 19, 7:33 AM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco, Ogemaw | 42 min |
| Jul 19, 8:28 AM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin | 36 min |
| Jul 19, 8:38 AM EDT | Special Marine Warning | APX | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.